4 More Deaths Reported Among Byetta Patients
TUESDAY Aug. 26, 2008 -- The makers of the type 2 diabetes drug Byetta reported Tuesday the deaths of four more people who'd been taking the medication.
The announcement by Eli Lilly and Amylin Pharmaceuticals Inc. came a week after the U.S. Food and Drug Administration said that two Byetta users had died of acute pancreatitis, a condition that can cause nausea, vomiting and abdominal pain.
Lilly's medical director, James Malone, said Tuesday that the FDA was aware of the four additional deaths last week, but did not make them public because they involved a milder form of pancreatitis, the Associated Press reported.
"They [the FDA] were concentrating on the more severe forms of the condition, but we felt it was important to get this information out there," Malone told the news service.
All four patients had complicating medical conditions in addition to type 2 diabetes; those conditions ranged from leukemia to gallstones, which were likely the primary cause of death, Malone told the AP.
Lilly could not rule out a link between the drug and the pancreas problems, Malone said, but he noted that there have been reports of similar problems with rival medications.
"While a definite causal relationship between Byetta and pancreatitis has not been proved, to better understand the suspected relationship Amylin and Lilly continue to pursue a comprehensive drug-safety program that includes extensive internal and external review of individual cases, and clinical and epidemiologic studies," said a joint statement from the companies, MarketWatch reported.
On Aug. 18, the FDA said two deaths had resulted from six recent cases of pancreatitis among Byetta users. The agency said at the time it was working on stronger labeling for the injected drug, which has been used by more than 700,000 people since being approved in June 2005.
Last October, the FDA said there had been 30 reports of pancreatitis among Byetta users. In that announcement, the FDA warned that people should stop taking the drug if they developed symptoms of acute pancreatitis, including nausea and abdominal pain.
To learn more, visit the FDA.
Posted: August 2008
Recommended for you